Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 270, NWS Louisville, KY

August 1, 2017Clark County, Indiana; Oldham County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 1, 2017, 8:29 PM EDT for Clark County, Indiana; Oldham County, Kentucky. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2017, 8:29 PM EDT (00:29 UTC)
Expired
Aug 1, 2017, 9:00 PM EDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clark County, IN, Oldham County, KY

The radar

The Louisville radar (KLVX), 64 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 8:30 PM EDTTSTM WND DMG2 Nne Goshen, KYLARGE TREE BLOWN ONTO ROOF OF HOME, EXPOSING ATTIC.
Aug 1, 8:45 PM EDTHAIL 1Skylight, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS53 KLMK 020029
SVRLMK
INC019-KYC185-020100-
/O.NEW.KLMK.SV.W.0270.170802T0029Z-170802T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
829 PM EDT TUE AUG 1 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  East central Clark County in south central Indiana...
  Northwestern Oldham County in central Kentucky...

* Until 900 PM EDT

* At 828 PM EDT, a severe thunderstorm was located 8 miles northeast
  of Prospect, moving east at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Owen, Westport, Halls Landing, Vesta, Skylight and Buckner. 

Earlier in Clark County hail sizes ranged from peas to quarters, and 
dime sized hail covered the ground east of Henryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3843 8559 3849 8558 3850 8546 3841 8546
TIME...MOT...LOC 0028Z 270DEG 8KT 3845 8554 

HAIL...1.00IN
WIND...<50MPH
 
$$

13
1 follow-up statement
011 
WWUS53 KLMK 020050
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
850 PM EDT TUE AUG 1 2017

INC019-KYC185-020100-
/O.CON.KLMK.SV.W.0270.000000T0000Z-170802T0100Z/
Clark IN-Oldham KY-
850 PM EDT TUE AUG 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR EAST CENTRAL CLARK AND NORTHWESTERN OLDHAM COUNTIES...

At 850 PM EDT, a severe thunderstorm was located 7 miles northeast of
Prospect, moving southeast at 5 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Owen, Westport, Halls Landing, Vesta, Skylight, and Buckner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

LAT...LON 3843 8559 3849 8558 3850 8546 3841 8546
TIME...MOT...LOC 0050Z 304DEG 5KT 3842 8552 

HAIL...1.00IN
WIND...<50MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 7:21 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 1, 7:21 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
721 PM EDT Tue Aug 1 2017

...Updated Aviation Discussion...

.Short Term (Now through Wednesday Night)...
Issued at 300 PM EDT Tue Aug 1 2017

A broad mid-level wave is positioned over the Ohio Valley this
afternoon, along with broken cirrus. Fairly widespread cloud cover
today has suppressed temps, with readings currently in the low/mid
80s. Temps should creep up another 1-2 degrees for afternoon highs.

Latest radar imagery shows a couple showers and one storm in the
Madison, Indiana area. Precip coverage this afternoon and evening
will remain quite isolated. Isolated showers and storms will be most
likely along and west of a line from Madison, IN to Bowling Green.
Further east, moisture depth remains limited with a subtantial mid-
level dry layer. Surface high pressure still have an influence,
particularly over eastern KY. Surface winds have been light and
chaotic throughout the morning and early afternoon. There is no real
low-level trigger to go along with the weak upper forcing. Any
showers/storms that do develop are unlikely to be strong and will
subside by late this evening. Lows tonight will range from 65-70
under partly cloudy skies.

On Wednesday, an upper trough swings into the Ohio Valley and will
provide a bit more upper support. There's also a modest response at
850 mb, with winds increasing to 15-20 kts. More substantial
southwest flow will also increase low-level moisture transport, and
scattered showers and thunderstorms are expected during the
afternoon. Some isolated activity could get going prior to 18z. With
dewpoints in the mid/upper 60s, moderate instability should develop.
Deep layer shear will remain weak, however, so strong storms won't
be common. Highs tomorrow will be in the mid 80s.

Precip coverage will likely wane again Wednesday night with the loss
of heating. Lows will likely be in the mid/upper 60s.

.Long Term (Thursday through Tuesday)...
Issued at 305 PM EDT Tue Aug 1 2017

An increase in scattered diurnal convection is expected again
Thursday, with highs in the mid/upper 80s. Central KY/southern IN
will be in the warm sector of an approaching low pressure system,
but even then moisture return will be modest with PWATs near normal
for early August (1.5 inches). Mid and upper level winds will remain
weak, with the primary cyclone still over the Upper Midwest.  We
could see some stronger storms, with heavy rainfall, lightning, and
gusty winds.

But the higher chance for storms, including strong storms, is still
Friday morning into early afternoon with the passage of the cold
front. The strong low pressure system will swing east through the
Great Lakes during this time frame, with the trailing cold front
clearing central KY by Friday evening. Given timing of the cold
front, highs Friday should be limited to the upper 70s/low 80s.

As the upper trough exits, surface ridging will build into the Ohio
Valley Friday night-Saturday. Saturday morning will be cool, with
lows around 55-60 degrees. Saturday looks cool and dry with highs in
the upper 70s/low 80s. Sunday is likely to be mostly dry as well,
with highs recovering into the low/mid 80s. Rain/thunderstorm
chances return late Sunday into early next week with another low
pressure system tracking through the Great Lakes.

&&

.Aviation (00Z TAF Update)...
Issued at 721 PM EDT Tue Aug 1 2017

Evening thunderstorms will slowly lose intensity and become more
isolated as we get into the nighttime hours. While isolated showers
will be possible just about any time through the night, especially
at SDF, chances and coverage are too low for inclusion in the TAFs
right now.

Tomorrow showers will be possible just about any time, but the best
chance for thunderstorms will be in the afternoon with the best
instability as an upper trough moves overhead.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........EBW
Long Term.........EBW
Aviation..........13
Hazardous weather outlook, Aug 1, 4:43 PM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
443 PM EDT Tue Aug 1 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-022045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
443 PM EDT Tue Aug 1 2017 /343 PM CDT Tue Aug 1 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated storms will occur this evening. A few of the strongest
cells may produce brief small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible at times Wednesday through Friday as
a couple of disturbances move through the region. The highest storm
chances will be Friday as a cold front moves through. Heavy rainfall,
gusty winds, and lightning will be possible with any storm.

Thunderstorms will again be possible Monday as another cold front
approaches.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not needed.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EBW/13

In the hours before

Special weather statement, Aug 1, 7:26 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
726 PM EDT TUE AUG 1 2017

INZ083-020000-
Dubois-
726 PM EDT TUE AUG 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DUBOIS
COUNTY...

At 725 PM EDT, radar indicated strong thunderstorms from 7 miles
south of Winslow to near Holiday World. Movement was northeast at 15
mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Huntingburg, Ferdinand, Holland, Duff, Millersport, Saint Henry, and
Johnsburg.

LAT...LON 3837 8707 3821 8679 3820 8707
TIME...MOT...LOC 2325Z 229DEG 13KT 3827 8718 3811 8686

13
Special weather statement, Aug 1, 7:28 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Louisville KY
728 PM EDT TUE AUG 1 2017

INZ078-092-020000-
Clark-Scott-
728 PM EDT TUE AUG 1 2017

...STRONG THUNDERSTORM AFFECTING NORTH CENTRAL CLARK AND
SOUTHWESTERN SCOTT COUNTIES...

At 727 PM EDT, a strong thunderstorm was located 8 miles south of
Scottsburg, and was nearly stationary.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Ponding of water on roadways can also be expected.

Locations impacted include...
Underwood, Henryville, and Blue Lick.

LAT...LON 3855 8565 3850 8584 3853 8587 3855 8587
      3855 8585 3857 8585 3858 8588 3861 8588
      3865 8575
TIME...MOT...LOC 2327Z 309DEG 6KT 3856 8582

13
Special weather statement, Aug 1, 7:53 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
753 PM EDT TUE AUG 1 2017

INZ083-089-KYZ023-020015-
Perry-Dubois-Hancock-
753 PM EDT TUE AUG 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DUBOIS...
WESTERN PERRY AND HANCOCK COUNTIES...

At 752 PM EDT /652 PM CDT/, radar indicated strong thunderstorms
from 6 miles northeast of Dale to Whitesville. Movement was east at
15 mph.

Winds in excess of 40 mph are possible with these storms.

Owensboro reported a gust to 43 mph with these storms.

Locations impacted include...
Tell City, Hawesville, Huntingburg, Ferdinand, Lewisport, Cannelton,
Troy, Goering, Bretzville and Pellville.

LAT...LON 3832 8703 3832 8674 3769 8670 3774 8682
      3779 8682 3784 8685 3784 8691 3788 8689
      3790 8692 3789 8699 3793 8697 3794 8692
      3802 8680 3800 8677 3804 8679 3806 8677
      3810 8677 3812 8681 3821 8679 3821 8702
TIME...MOT...LOC 2352Z 275DEG 14KT 3825 8694 3769 8690

13
Local storm report, Aug 1, 7:58 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
758 PM EDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             2 SE UNDERWOOD          38.57N 85.75W
08/01/2017  E0.75 INCH       CLARK              IN   BROADCAST MEDIA

            DIME SIZE HAIL COVERING THE GROUND.

&&

13
Special weather statement, Aug 1, 8:18 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
818 PM EDT TUE AUG 1 2017

INZ083-084-089-KYZ023-024-020045-
Crawford-Perry-Dubois-Hancock-Breckinridge-
818 PM EDT TUE AUG 1 2017

...LINE OF GUSTY THUNDERSTORMS MOVING UP THE OHIO RIVER WEST OF
LOUISVILLE...

At 817 PM EDT /717 PM CDT/, radar indicated strong thunderstorms
from 9 miles east of Jasper to Hardinsburg. Movement was east at 20
mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Pea sized hail was reported in southern Dubois County and 43mph
winds were measured in Owensboro with these storms.

Locations impacted include...
Tell City, Hardinsburg, Hawesville, Mount Pleasant, Ferdinand,
Lewisport, Cannelton, Cloverport, Leopold, and Birdseye.

LAT...LON 3795 8690 3802 8680 3800 8677 3804 8679
      3806 8677 3810 8677 3812 8681 3821 8679
      3820 8690 3836 8690 3838 8660 3806 8644
      3805 8646 3804 8649 3798 8640 3776 8629
      3776 8682 3779 8682 3784 8685 3783 8690
TIME...MOT...LOC 0017Z 266DEG 17KT 3834 8678 3779 8649

13
Local storm report, Aug 1, 8:24 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
824 PM EDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             1 NE OTISCO             38.55N 85.65W
08/01/2017  E1.00 INCH       CLARK              IN   BROADCAST MEDIA

&&

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:04 PM EDTSevere Thunderstorm WarningLMKClark26 min
Aug 1, 8:18 PM EDTSpecial Weather StatementLMKPerry27 min
Aug 2, 5:30 PM EDTSpecial Weather StatementLMKDubois, Orange30 min
Aug 2, 5:48 PM EDTSpecial Weather StatementLMKFloyd27 min
Aug 2, 6:42 PM EDTSpecial Weather StatementLMKJefferson33 min
Aug 1, 8:43 PM EDTSpecial Weather StatementLMKOldham32 min
Aug 1, 9:10 PM EDTSpecial Weather StatementLMKOldham35 min
Aug 2, 1:43 PM EDTSpecial Weather StatementLMKJefferson, Shelby, Spencer32 min
Aug 2, 1:57 PM EDTSpecial Weather StatementLMKFranklin18 min
Aug 2, 2:12 PM EDTSpecial Weather StatementLMKScott33 min
Aug 2, 2:20 PM EDTSpecial Weather StatementLMKHenry25 min
Aug 2, 2:26 PM EDTSevere Thunderstorm WarningLMKHarrison, Scott19 min
Aug 2, 2:39 PM EDTSpecial Weather StatementLMKAnderson21 min
Aug 2, 2:43 PM EDTSpecial Weather StatementLMKHarrison17 min
Aug 2, 2:58 PM EDTSpecial Weather StatementLMKBourbon, Nicholas17 min
Aug 2, 3:11 PM EDTSevere Thunderstorm WarningLMKBourbon, Nicholas13 min
Aug 2, 3:21 PM EDTAreal Flood AdvisoryLMKBourbon, Nicholas54 min
Aug 2, 3:23 PM EDTSpecial Weather StatementLMKFayette22 min
Aug 2, 3:38 PM EDTSpecial Weather StatementLMKBourbon22 min
Aug 2, 3:44 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette31 min
Aug 2, 4:09 PM EDTSpecial Weather StatementLMKClark36 min
Aug 2, 4:25 PM EDTSpecial Weather StatementLMKGarrard, Madison50 min
Aug 2, 5:04 PM EDTSpecial Weather StatementLMKOldham26 min
Aug 2, 5:14 PM EDTSpecial Weather StatementLMKMadison16 min
Aug 2, 5:28 PM EDTSpecial Weather StatementLMKWarren32 min
Aug 2, 5:57 PM EDTSevere Thunderstorm WarningLMKButler, Logan33 min
Aug 2, 6:16 PM EDTSpecial Weather StatementLMKLogan29 min
Aug 2, 6:47 PM EDTSpecial Weather StatementLMKSimpson28 min
Aug 2, 7:21 PM EDTSpecial Weather StatementLMKCasey24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.